Alert archive / Illinois / Ice Storm Warnings in 2019

Ice Storm Warning 1, NWS Quad Cities, IA

February 5, 201911 counties in Iowa; 12 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this ice storm warning at Feb 5, 2019, 3:36 AM CST for 11 counties in Iowa; 12 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Feb 5, 2019, 12:00 PM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 3:36 AM CST (09:36 UTC)
In effect from
Feb 5, 2019, 12:00 PM CST
Expired
Feb 6, 2019, 3:08 AM CST
In force
15 hr
Issued by
NWS Quad Cities, IA
All 25 counties

Cedar County, IA, Clinton County, IA, Des Moines County, IA, Henry County, IA, Jefferson County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this ice storm warning went out at Feb 4, 10:36 PM CST, 5 hours earlier.

Area forecast discussion, Feb 4, 10:36 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1036 PM CST Mon Feb 4 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 937 PM CST Mon Feb 4 2019

Early look at the synoptic and CAMs suggests the potential for
locally higher amounts of ice accumulation somewhere across the
middle of the CWA. These accumulation amounts may require a WSW
or Ice Storm Warning. CAMs suggest a convective nature to the rain
tomorrow as sim reflectivity have high returns. In fact some of
the synoptic models even have some MUCAPE. If this cape is
realized then we could see more pl with the convective cells. The
convective nature of the rain is leading to higher QPF in the
models, especially the CAMs. Anyways, current QPF forecast seems
to be on the low side of guidance so without the higher QPF from
convection we could see more ice than currently forecast. No doubt
the thermodynamic environment is primed for fzra and pl
especially across the middle of the CWA.

Two factors in regard to ice accumulation will have opposites
affects on each other. 1. Rainfall rate and 2. Wind speeds. Light
wind speeds will aid in ice accumulation growth. Rainfall rate
looks to be high especially if the CAMs are right and the rain is
convective in nature. With the high rainfall rates, accumulation
of ice on elevated surfaces will be more difficult. How this all
plays out is difficult to say at this time. With more guidance to
come will hold off on any change in headlines at the current time.

&&

.SYNOPSIS...
Issued at 206 PM CST Mon Feb 4 2019

Overcast skies, patchy fog and falling temperatures made for quite a
dreary February day across the region. As of 2 PM, temperatures
ranged from... due to a cold front passing across the region. Behind
the front, drier air associated with high pressure over South Dakota
allowed for clear skies over eastern NE and western IA, where
temperatures in the single digits to lower teens prevailed.

&&

.SHORT TERM...(This Evening through Tonight)
ISSUED AT 206 PM CST Mon Feb 4 2019

Quiet weather is expected for this period as the aforementioned high
pressure moves across the region. Overcast skies will turn partly
cloudy as the night progresses, which will allow temperatures to
drop more than what we've experienced over the past few nights. Lows
are expected to range from around 10 degrees northwest of Highway
151, to the middle and upper teens elsewhere. Gusty northwest winds
will subside to around 5-10 MPH as the pressure gradient relaxes,
but will still be enough to produce wind chills near or just below
zero in some spots.

.LONG TERM...(Tuesday through Monday)
ISSUED AT 206 PM CST Mon Feb 4 2019

An active winter weather pattern will bring storm systems through
the area roughly every 36 hours with temperatures staying close
to February normals.

A winter weather advisory will be issued for Tuesday afternoon
through Tuesday night over roughly the southeast half of the
forecast area a wintry mix including freezing rain is expected to
result in light ice accumulations. This will take place as
elevated warm, moist advection develops over the much colder
Canadian airmass currently filtering into the area. Forecast
models continue to differ, with the GFS trending warmer at the
surface than the NAM, Canadian and ECWMF. Current trends would
suggest the GFS is too warm and have thus followed a blend
favoring colder low level temperatures and resulting precipitation
types. Using this somewhat low confidence blend and averaging
model qpf, there will likely be .1 to .2 inches of ice
accumulation as precipitation develops around midday spreading
east-northeast, exiting to the east Wednesday morning. There is a
potential that our far southern counties could see temperatures
rise well above 32, resulting in little ice accumulation.

Another somewhat similar system at onset then follows late
Wednesday and continues into Thursday. All models suggest warmer
surface temperatures and potentially an initial rain event across
the southeast, while the north would again be in line for
freezing rain and mixed precipitation leading to another glaze of
ice or light snowfall. By Thursday, this evolves into a surface
low lifting northeast through the region that synoptically would
suggest snow and brisk winds as it exits late Thursday. However,
with large differences in the modeled storm track, our blended
approach results in a broad-brush of freezing rain changing to
snow from west to east as it lifts out.

Much colder air then follows for Friday with yet another storm,
looking like mainly a snow producer, possible for Saturday night
into Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1036 PM CST Mon Feb 4 2019

VFR through most of the period before a winter storm moves in
later in the afternoon Tuesday. FZRA, PL and SN are all possible.
CID and MLI may see ice accums close to 0.25 inches. IFR cigs will
be expected during this event.

&&

.HYDROLOGY...
Issued at 1051 AM CST Mon Feb 4 2019

Area rivers continue to respond to the dramatic warmup and
snowmelt over the past several days with significant rises and
minor flooding ongoing or forecast on many area tributary rivers.

The most widespread flooding is affecting the Rock River Basin.
Flood warnings for minor flooding continue on the Rock River at
Joslin and Moline, where ice action may continue to impact river
levels. With forecast confidence increasing, a flood watch was
issued for the Pecatonica River at Freeport, where the river is
forecast to reach flood stage on Friday.

New forecasts, adjusted for higher observed levels caused by the
rapid snowmelt and ice action, have raised forecast levels at
most other forecast sites on both the tributaries and mainstem
Mississippi. New flood warnings were issued this morning for minor
flooding on the Wapsipinicon River at Dewitt, Skunk River at
Sigourney, and the English River at Kalona. The latest forecast
for the Iowa River at Oakville, has the river level rising just
above flood stage on Friday. With limited confidence in this time
frame, have gone out with a flood watch for this site.

With temperatures dropping below freezing today and remain mainly
below freezing through the rest of this week, further contribution
from any snowmelt is expected to be minimal. There may be some
runoff and at least small contribution to river levels from the
mostly wintry precipitation from storm systems expected to impact
the area this week. River levels will also have to be watched
closely for potential ice jams and ice action on the tributary
rivers this week.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from noon Tuesday to midnight CST
     Tuesday night for Cedar-Clinton-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Winter Weather Advisory from noon Tuesday to midnight CST
     Tuesday night for Rock Island.

     Winter Weather Advisory from 3 PM Tuesday to 6 AM CST Wednesday
     for Bureau-Carroll-Henry IL-Jo Daviess-Putnam-Stephenson-
     Whiteside.

     Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
     for Hancock-Henderson-McDonough-Mercer-Warren.

MO...Winter Weather Advisory from noon Tuesday to 6 AM CST Wednesday
     for Clark-Scotland.

&&

UPDATE...Gibbs
SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...11
AVIATION...Gibbs
HYDROLOGY...Sheets
Hazardous weather outlook, Feb 4, 2:17 PM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
217 PM CST Mon Feb 4 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
217 PM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Colder air will continue to move into the area tonight. Wind
chills will be in the single digits above and below zero by
sunrise Tuesday.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Freezing rain will develop over much of the outlook area Tuesday
afternoon and continue Tuesday night. Ice accumulations of .1 to
.2 inches are expected southeast of a line from Freeport Illinois
to Sigourney Iowa and a winter weather advisory has been issued.
The precipitation may be mixed with sleet and snow at times.

Another storm system will bring wintry precipitation in the form
of freezing rain and snow from Wednesday afternoon through
Thursday evening. The greatest potential for snow and ice
accumulations will be over east central Iowa and northwest
Illinois.

Colder temperatures will arrive Friday into the weekend with
another round of snow possible Saturday night into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Speck/Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 7:09 PM CSTRiver Flood WarningDVNDes Moines, Henry, Lee5 days
Feb 4, 9:42 PM CSTRiver Flood WarningDVNJackson36 hr
Feb 5, 1:44 AM CSTRiver Flood WarningDVNJohnson, Louisa, Washington8 days
Feb 5, 10:25 AM CSTRiver Flood WarningDVNCedar, Louisa, Muscatine4 days
Feb 5, 3:33 PM CSTSpecial Weather StatementDVNScott27 min
Feb 5, 5:49 PM CSTSpecial Weather StatementDVNScott41 min
Feb 5, 1:16 AM CSTRiver Flood WarningDVNHancock15 days
Feb 5, 4:46 PM CSTSpecial Weather StatementDVNWhiteside29 min

Nearby

Ice Storm Warnings in Illinois, 2019Ice Storm Warnings in Iowa, 2019Ice Storm Warnings in Missouri, 2019Every ice storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.